Nucleoside analogue-associated peripheral neuropathy in human immunodeficiency virus infection

J Acquir Immune Defic Syndr Hum Retrovirol. 1995 Jun 1;9(2):153-61.

Abstract

Peripheral nerve disorders are among the most common neurological complications of HIV disease. Distal sensory polyneuropathy (DSP) is the most common form of neuropathy in patients with AIDS and can be caused by diverse mechanisms, including infectious, metabolic, inflammatory, nutritional, and toxic factors. Antiretroviral agents may cause or contribute to HIV-related DSP. Recognition of peripheral neuropathy has become increasingly important as more patients receive nucleoside analogue agents for the treatment of HIV disease. It is crucial to correctly distinguish between the neuropathies caused by toxic effects of nucleoside analogues and those that are primarily related to underlying HIV disease, because timely diagnosis and proper treatment of peripheral neuropathies may allow the continuation of antiretroviral therapy as well as improve the quality of life. The identification and treatment of peripheral neuropathies associated with use of the nucleoside drugs zalcitabine (ddC), didanosine (ddI), and stavudine (d4T) are reviewed.

Publication types

  • Research Support, U.S. Gov't, P.H.S.
  • Review

MeSH terms

  • Animals
  • Didanosine / adverse effects
  • Dideoxynucleosides / adverse effects*
  • Disease Models, Animal
  • HIV Infections / complications*
  • HIV Infections / drug therapy
  • Humans
  • Peripheral Nervous System Diseases / chemically induced*
  • Peripheral Nervous System Diseases / diagnosis
  • Peripheral Nervous System Diseases / therapy
  • Stavudine / adverse effects
  • Zalcitabine / adverse effects

Substances

  • Dideoxynucleosides
  • Zalcitabine
  • Stavudine
  • Didanosine